Good Days and Bad Days

Its only started over the last few days. It’s a return to the old times of good days and bad days.

Amitriptyline, turned bad days into good days

Amitriptyline, turned bad days into good days

What’s happened?

I am still just as busy. I am still doing things that I enjoy. Some of the things I do even earn me a bit if money. One small thing has changed and I am sure the reason is because of the pills I take at night. No it’s not the pills I take; it’s the pills I no longer take.

Something is amiss.

Suddenly my craving for comfort food has gone through the roof. I want to eat lots of sticky buns, buttered toast and chocolate. Why? Well the old problems of sleepless nights have returned. Suddenly I cannot drop off  to sleep if my OH is reading her book. When she turns the light off I’m still awake. I now need a stiff whisky to fall asleep. This cannot continue.

I saw my MS consultant in the middle of July.

It was two weeks ago. I told him how my disease is still trundling along in its own happy way.

Several years ago I was prescribed amitriptyline. My MS consultant suggested this after failures by my GP to solve my sleep issues. This was in the days when I was a contract computer programmer. The drug worked a dream. Suddenly I was getting a good night’s sleep; I was less stressed and felt much happier.

Amitriptyline is a tricyclic antidepressant, and it is known to result in cognitive impairment. Nowadays they are not too sure if this is reversible. Also research in 2015 has now shown there is another drawback with amitriptyline. It could well lead to early onset of dementia. The first problem is bad enough but the second one I could definitely do not want.

Long term consequences

I knew my speed of thought or call it brain processing power is getting slower. I have always accepted this as a lovely by-product of multiple sclerosis. Dementia, now that is something totally different. My MS consultant suggested that I could easily reduce my amitriptyline intake by one pill each month.

What happens now?

I have reduced my nightly dose from three 10 mg pills to two,  That’s the easy bit but it has created a couple of problems.

Could this be the solution?

Could this be the solution?

I started 5 nights ago and already I am feeling the consequences. Suddenly it is much harder to drop off to sleep each night.

The other problem, I’m not a happy bunny, feel gloomy too much of the time.

What happens next?

I am going to give it a really good try. Tricyclic antidepressants are very addictive. Duloxetine is suggested as an alternative. I am investigating this and I am looking around for some answers.

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.